Journal of Dr. NTR University of Health Sciences

LETTER TO THE EDITOR
Year
: 2013  |  Volume : 2  |  Issue : 2  |  Page : 154--155

Methemoglobinemia


Abhishek Singhai, Dolly Joseph, Rajesh Kumar Jha, Padmnabh Sharma 
 Department of Medicine, Sri Aurobindo Medical College and Post Graduate Institute, Indore, Madhya Pradesh, India

Correspondence Address:
Abhishek Singhai
Department of Medicine, Sri Aurobindo Medical College and Post Graduate Institute, Sanwer Road, Indore, Madhya Pradesh
India




How to cite this article:
Singhai A, Joseph D, Jha RK, Sharma P. Methemoglobinemia.J NTR Univ Health Sci 2013;2:154-155


How to cite this URL:
Singhai A, Joseph D, Jha RK, Sharma P. Methemoglobinemia. J NTR Univ Health Sci [serial online] 2013 [cited 2019 Dec 13 ];2:154-155
Available from: http://www.jdrntruhs.org/text.asp?2013/2/2/154/112359


Full Text

Sir,

Methemoglobinemia occurs when red blood cells methemoglobin level rises above 1%. This occurs due to either congenital change in hemoglobin synthesis and metabolism or due to exposure to toxins that acutely affect redox reactions involving hemoglobin. Herein we have reported an unusual case of methemoglobinemia caused by ingestion of insecticide.

A 30-years-old female came to our emergency department with an alleged history of ingestion of unknown substance with suicidal intent followed by vomiting. On examination, she was conscious and oriented, and her pupils were normal in size and reacting to light. She had central and peripheral cyanosis [Figure 1]. Among vitals, pulse was 100/min, BP was 110/70 mmHg, and respiratory rate 35/min.

Initially, we suspected organophosphorus poisoning and patient was treated with injection atropine, injection pralidoxime, and other supportive measures. While collecting arterial blood for gases analysis, blood was found to be dark chocolate brown in color. Her arterial blood gas (ABG) analysis revealed oxygen saturation of 84% on 6 l/min of oxygen with PaCO 2 29.7 mmHg, PaO 2 187.5 mmHg, pH 7.47, and HCO3 - 18 mEq/l, methemoglobin level (met Hb) level 64.7%, and oxygenated hemoglobin level 34.6%. Other investigations like complete blood count, liver function tests, renal function tests, serum electrolytes, and chest X-ray were normal.{Figure 1}

It was observed that despite supplementary oxygen, her arterial oxygen saturation was gradually decreasing on scope. The patient's relatives were thoroughly questioned about the poison, later they brought the poison bottle containing indoxacarb (14.5% SC Avaunt), which is a non-organophosphorus oxidiazine insecticide. A strong suspicion for methemoglobinemia was considered secondary to ingestion of indoxacarb. The patient was treated with injection methylene blue 60 mg diluted in 100 ml saline and was given over a period of 10 min, also 500 mg ascorbic acid was given along with other supportive treatment. ABG was repeated after one and half hour of the treatment. Blood sample was dark red in color, and it revealed oxygen saturation 99% with pH 7.45, PaO 2 166 mmHg, PaCO 2 30 mm Hg, met Hb 3.1%, and oxygenated hemoglobin 95.6%. She continued to improve [Figure 2] and discharge in stable condition after 5 days of admission.{Figure 2}

Indoxacarb is an oxidiazine insecticide used for control of cotton bollworm and native budworm in cotton and soyabeans. [1] Methemoglobin is generated by oxidation of the heme iron moieties to ferric state, causing bluish-brown muddy color resembling cyanosis. It has very high affinity to oxygen, and oxygen is not delivered to the tissues (oxygen dissociation curve shifted to the left). The major enzymatic system involved is adenine dinucleotide (NADH)-dependent methemoglobin reduction. [2] Cytochrome b5 reductase plays a major role in this process by transferring electrons from NADH to methemoglobin, which results in the reduction of methemoglobin to hemoglobin. This enzyme system is responsible for the removal of 95-99% of the methemoglobin that is produced under normal circumstances. Most cases of methemoglobinemia are due to excessive production of methemoglobin following exposure to oxidant drugs, chemicals, or toxins. Dapsone and benzocaine are common causes for methemoglobinemia.

Symptoms are proportional to the methemoglobin concentration and include skin color changes (cyanosis with blue or grayish pigmentation) and blood color changes (brown or chocolate color) at methemoglobin levels of up to 15%. As levels of methemoglobin rises above 15%, neurologic and cardiac symptoms occur due to hypoxia. Levels above 70% are usually fatal. [3] Methylene blue accelerates the NADPH-dependent methemoglobin reduction pathway. [4]

This report highlights the importance of considering the possibility of methemoglobinemia in cases of exposure to oxidant drugs, toxins, or chemicals and its early recognition and management. Patients can die from acute-acquired methemoglobinemia, especially if the clinical entity is not recognized.

References

1Hoffman R, Benz E, Shattil S, Furie B, Cohen H. Hematology Basic Principles and Practice. 4 th ed. New York: Churchill Livingstone; 2005. p. 650-7.
2Mansouri A, Lurie AA. Concise review: Methemoglobinemia. Am J Hematol 1993;42:7-12.
3do Nascimento TS, Pereira RO, de Mello HL, Costa J. Methemoglobinemia: From diagnosis to treatment. Rev Bras Anestesiol 2008;58:651-64.
4Goluboff N, Wheaton R. Methylene blue induced cyanosis and acute hemolytic anemia complicating the treatment of methemoglobinemia. J Pediatr 1961;58:86-9.